Skip to content
My WebMD Sign In, Sign Up
Does anyone else have severe swelling of feet,ankles,legs and hands?
avatar
Kana14 posted:
I swelled up about a week ago and the scale also went up...My skin looks like it could burst. It reminds me of someone with hight blood pressure and edema. I could barely bend my ankles or knees. Or as I like to call them now affectionately " cankles" as they blend into my calves..LOL! I have to have humor. I searched the internet to see if this was common for fibro sufferers..I didn't find a whole lot of info. I am frustrated. I was diagnosed in the last year but have been suffering for years. I am trying to deal with this naturally as I am on medication for other ailments and don't want to add yet another pill to my body.
Does anyone have any soothing remedy for the swelling? I don't eat a high sodium diet. I have been very careful for a long time about what goes in my mouth.
Do many of you out there suffer from this with your fibromyalgia. I just started swelling to this degree last week. Previous to that my ankles just occasionally swelled but so minor you could barely tell.
I would appreciate any input...
Reply
 
avatar
Wolfsong452 responded:
I also am having swelling problems. Though I have high blood pressure. Thing is, blood pressure is fine, so I have no idea.

I am on Lyrica, but, the nurse practicer, didn't think it was the meds. even though we just increased the dose.
 
avatar
Kana14 replied to Wolfsong452's response:
Thanks, yea I have really good blood pressure usually 107/70 or so. So when I puffed up it took me off guard. This is so extreme. It is like I am retaining mega water or something.
I wish there was more info on swelling with fibromyalgia instead of yes you can swell with this.
When I stand my feet and ankles feel like they could burst.
and its a good thing it is summer so I can wear flip flops.
My clothing is leaving imprints on my legs. If I lean on my thighs there are big dents..."pretty".
 
avatar
Socialwrkr replied to Wolfsong452's response:
Lyrica has a definite issue with swelling. It's listed as one of the more concerning side effects, consider looking the info up here on WebMD and talking with your NP or doc again Wolfsong.


And Kana, I think if I were in your shoes (if they fit, mine never do when I swell!), I'd go have the doc check the swelling.

Yes, it can be a fibro thing, but it can also be a sign of something more serious and we should never ignore a symptom when it's new and when it's severe.

Just my thoughts, hope you both get to feeling better and have differentiated feet and ankles soon!
Be Gentle on Yourself!!! ~~Aimee
 
avatar
annette030 responded:
Why don't you go to your doctor and have an examination?

I personally have read that swelling that is visible to the average person looking at you is usually not related to FMS. We often feel like we are swollen, but don't really look swollen.

This may be a side effect of one of your meds, or a bad interaction between them. A doctor or pharmacist could help figure this out.

A lot of sodium is hidden in processed foods, I assume you read the labels to check since you are careful what you put in your mouth. Other people should be aware of this too.

Since you said this is swelling is fairly new to you, see your doctor.

Take care, Annette

Take care, Annette
 
avatar
An_198958 replied to annette030's response:
I too am having swelling. Mine is worst in my legs and ankles, but also some in my feet. Not sure if it's the medicine (Gabapentin) or what though. Don't know if I'm supposed to, but I got a water pill to try and help. Only going to take 1 a day (instead of 6!) until I know how it affects me. Don't want severe leg cramps from it. Took the first one yesterday and while they are still swollen and there was a bit of discomfort (not really sure if from pill or from not exercising), I think it helped a little. I will try and remember to post back later if it helped. (I can be a bit forgetful, sorry!)
 
avatar
Anjl26 replied to An_198958's response:
As Annette said, visible swelling is not caused by FM. You need to see your doctor.

Edema/fluid retention is a Known Side Effect of Lyrica, Neurotin and Gabapentin. Some have to stop taking it due to this.

Compression stockings are the best home remedy for swelling. You can get the non-prescription kind at most drug stores or medical supply stores. Your doctor can also prescribe stronger stockings (and your insurance may pay for them as medical equipment).

Elevate your feet as much as you can. They must be above the level of the heart for it to do any good. So, while lying down put a couple of pillows under your feet.
Being happy doesn't mean everything's perfect. It means you decide to see beyond the imperfections. hugs Sharon
 
avatar
annette030 replied to An_198958's response:
Where did you get the water pills? I hope from your doctor. I would not suggest you take any kind of medicine like this, even over the counter, without seeing your doctor first.

Many water pills can cause a decrease in potassium, that can also be dangerous. Doctors usually monitor that at least for the beginning of treatment.

Take care, Annette
 
avatar
benright replied to annette030's response:
Annette,

Thanks for the advice about the water pills. I thought since they were basically caffeine, it would be ok. They don't seem to be helping all that much anyway. That might be becuase I'm using so much less than the recommended dosage. I will stop taking them and if it isn't any better, I will make an appt on Tuesday with my doctor. Kana14, I hope you have better luck!

B
(previously anon_45016, meant to click watch, not anonymously, oops!)
 
avatar
annette030 replied to benright's response:
Caffeine is a mild diuretic, coffee and other caffeinated drinks will pull some fluids from your body. You should use non-caffeinated drinks to hydrate yourself. Alcohol does the same thing.

Caffeine can speed up your heart, increase your blood pressure, cause palpitations, etc. It is also a bladder irritant.

Talk to your doctor about the swelling and find out what is causing it, and then deal with getting rid of it.

Take care, Annette
 
avatar
imirish2 responded:
Are you taking Lyrica?I had such a bad reaction with swelling while on it I had to stop taking it.
 
avatar
exhatfield replied to Socialwrkr's response:
I've had Fibro since I was 11, diagnosed at age 32. I've had swelling ever since I started taking med's - starting with Steroids for what they think was West Nile - this triggered the Fibro to really start up bad. I then had to take water pills (Hctz 25 mg) ever since then, if I don't then I swell so bad it hurts.

I took Lyrica for 3 days and had so many changes in my body that were not good so I immediately went off and haven't touched it since - severe swelling, itchy skin, itchy tongue, headache, hunger (ate alot), and irritability.

I started taking Gabapentin in 2006 and with in 6 months I quit having severe Fibro episodes, I now take 1 every other night to ease restless leg syndrom, but that med of course causes water retention so I take a water pill every morning no matter what, now it seems if I forget to take one my body doesn't know it needs to pee so I can go almost 8-12 hrs without peeing when I don't take it, that should show how much water my body is retaining without the water pills! Anyone with Fibro should take water pills if they're not already, with all the med's they want to give us no wonder we're all swollen!

hope this helps!
 
avatar
Catexas replied to imirish2's response:
Kana14

My feet and ankles, legs and hands have been swelling also. I am not on any meds for Fibro. Dr. has me on water pill, it does help some. When the swelling starts I have a difficult time walking or doing anything. For me it is like carrying two logs around. I just want to sit, and not walk. Dr. also changed arth. meds. and it seemed to help also.

I guess you just can't give in to the pain, I am one to talk. I take pain pills and arth. med.

Swelling is why I like to wear sandles. But, the logs just hurt.
 
avatar
kayVA responded:
I have been diagnosed with fibromyalgia for about 9 years, but have had symptoms for much longer. About five years ago my left knee suddenly became swollen and I was unable to bend it. It was difficult to climb stairs, and to even get into bed at night. My dr. tested me for rheumotoid arthritis and it came back negative. Other tests were done and nothing seemed to be able to indicate what was wrong. My knee remained swollen for over 6 months and then in the space of a day or two the swelling just went away. I am convinced it was all related to the fibro condition. Good luck and I hope your difficulties subside quickly.
 
avatar
tallcramer responded:
I noticed swellen and my sister suggested I go Gluten Free. I did, and have been for 8 months now. If I accidentally have Gluten, I know by the swelling. I go back and look at all the labels..and sure enough there is hidden wheat/or gluten involved.


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
188 of 205 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.